Alert archive / Indiana / Flash Flood Warnings in 2018

Flash Flood Warning 14, NWS Indianapolis, IN

June 13, 2018Brown County, Jackson County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jun 13, 2018, 7:13 PM EDT for Brown County, Jackson County, Indiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2018, 7:13 PM EDT (23:13 UTC)
Expired
Jun 13, 2018, 11:15 PM EDT
In force
4 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Brown County, IN, Jackson County, IN

The radar

The Indianapolis radar (KIND), 93 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WGUS53 KIND 132313
FFWIND
INC013-071-140315-
/O.NEW.KIND.FF.W.0014.180613T2313Z-180614T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
713 PM EDT WED JUN 13 2018

The National Weather Service in Indianapolis has issued a

* Flash Flood Warning for...
  Southeastern Brown County in south central Indiana...
  Jackson County in south central Indiana...

* Until 1115 PM EDT.

* At 713 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Seymour, Brownstown, Crothersville, Medora, Vallonia, Spurgeons
  Corner, Pleasant View, Elkinsville, Freetown, Kurtz and Story.

This includes Interstate 65 between mile markers 37 and 48.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3880 8625 3910 8628 3911 8608 3904 8608
      3903 8605 3895 8604 3895 8580 3881 8579
      3879 8581 3878 8580 3878 8582 3877 8583

$$

JJK
1 follow-up statement
631 
WGUS73 KIND 140314
FFSIND

Flash Flood Statement
National Weather Service Indianapolis IN
1114 PM EDT WED JUN 13 2018

INC013-071-140324-
/O.EXP.KIND.FF.W.0014.000000T0000Z-180614T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brown IN-Jackson IN-
1114 PM EDT WED JUN 13 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BROWN AND JACKSON
COUNTIES WILL EXPIRE AT 1115 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3880 8625 3910 8628 3911 8608 3904 8608
      3903 8605 3895 8604 3895 8580 3881 8579
      3879 8581 3878 8580 3878 8582 3877 8583

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 4:50 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 13, 4:50 PM EDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
450 PM EDT Wed Jun 13 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 357 PM EDT Wed Jun 13 2018

A frontal system will move out of the area at the beginning of the period
and a high pressure system will move in behind it. The high pressure
will bring dry and hot conditions for the weekend. Chance of
storms are possible again early next week as the ridge weakens.

&&

.NEAR TERM /Rest of Today and Tonight/...

Issued at 357 PM EDT Wed Jun 13 2018

The frontal system tracking towards the SE brings with it a line
of rain showers, isolated lightning, and gusty winds, as well as
slightly cooler temperatures in its wake. It is expected to move
out of central Indiana by this evening. Tonight, temperatures are
expected to dip down near 60.

&&

.SHORT TERM /Thursday through Friday night/...

Issued at 357 PM EDT Wed Jun 13 2018

The high pressure ridge over the area will influence above normal
high temps and mostly dry conditions heading towards the weekend.
Overnight temps are expected to be in the mid to upper 60s. There
is a slight chance of PoPs on Friday near the Illinois boarder
but confidence is still low at this point on whether it will
reach far enough east to affect our region.

&&

.LONG TERM /Saturday through Wednesday/...

Issued at 214 PM EDT Wed Jun 13 2018

The main focus early in this period will be how warm it is going
to be this weekend.

Mid/upper level ridge over the central Plains/MO Valley region
will spread into Indiana and the Lower Ohio Valley which will
bring dry weather and very warm temperatures. Given the rainfall
many areas received within the last week, have kept with the low
90s rather than venture any higher compared to the Memorial Day
weekend when we were relatively dry and made mid 90s. Mid to high
confidence for dry, hot weather this weekend.

It will be around Sunday/Monday time frame that a shortwave trough
will track from an upper low over the Intermountain region
through the northern Plains and Upper Great Lakes that will
flatten out the ridge and introduce the threat rain/thunderstorms
into the forecast late in the forecast period. Will carry a low
confidence late in the period at this time.

&&

.AVIATION /Discussion for the 13/21Z TAF Update/...

Issued at 448 PM EDT Wed Jun 13 2018

Update...
Shifted winds from northwest to west/northwest. No flight category
changes.

Previous Discussion...
Latest satellite and radar imagery shows line of -TSRA along an
advancing cold front between KLAF and KHUF/KIND. This line of
activity will be moving through central Indiana during the next
few hours (by 21Z - 23Z). Looks like there could be some brief
MVFR/IFR near the -TSRA, but would expect VFR conditions
otherwise, and most likely after the passage of the frontal
boundary. VFR expected into tonight and Thursday as high pressure
moves into the area.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...KH
NEAR TERM...KH
SHORT TERM...KH
LONG TERM....DM
AVIATION...DM/TDUD

In the hours before

Local storm report, Jun 13, 4:34 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
434 PM EDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HEAVY RAIN       RUSHVILLE               39.61N 85.44W
06/13/2018  M1.20 INCH       RUSH               IN   PUBLIC

            RAIN FELL IN 20 MINUTES.

&&

BHH
Local storm report, Jun 13, 5:28 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
528 PM EDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TSTM WND DMG     1 E MAYS                39.74N 85.41W
06/13/2018                   RUSH               IN   EMERGENCY MNGR

            SEVERAL TREES AND POWER LINES DOWN AS WELL
            AS BARN DAMAGE EAST OF COUNTY ROAD 150 EAST
            ON COUNTY ROAD 900 NORTH. APPEARS TO BE
            STRAIGHT LINE WIND DAMAGE. RELAYED FROM LAW
            ENFORCEMENT. TIME IS ESTIMATED FROM RADAR.

&&

BHH
Special weather statement, Jun 13, 5:29 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
529 PM EDT WED JUN 13 2018

INZ064-065-072-132230-
Decatur IN-Bartholomew IN-Jennings IN-
529 PM EDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DECATUR...EASTERN
BARTHOLOMEW AND NORTHERN JENNINGS COUNTIES UNTIL 630 PM EDT...

At 528 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Vernon, or 20 miles northeast of Seymour, moving southeast at
20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Columbus, Greensburg, North Vernon, Hope, Westport, Elizabethtown,
Hartsville, Letts, Burney, Newbern, Butlerville, Grammer and Country
Squire Lakes.

LAT...LON 3917 8597 3933 8581 3934 8548 3895 8548
TIME...MOT...LOC 2128Z 297DEG 49KT 3908 8555

JJK
Local storm report, Jun 13, 5:32 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
532 PM EDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     FLOOD            1 NW GREENSBURG         39.35N 85.49W
06/13/2018                   DECATUR            IN   PUBLIC

            ANDERSON STREET IS FLOODED AND IMPASSABLE.
            LOCATION COORDINATES ARE APPROXIMATE. REPORT
            RECEIVED VIA TWITTER.

&&

BHH
Local storm report, Jun 13, 6:21 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
621 PM EDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     FLOOD            1 WSW GREENSBURG        39.34N 85.50W
06/13/2018                   DECATUR            IN   PUBLIC

            SECONDHAND REPORT INDICATES THERE IS
            FLOODING IN OR AROUND A STRUCTURE.
            ORIGINATING REPORT INDICATED A HOUSE WAS
            INVOLVED, BUT A BUSINESS IS LOCATED AT THE
            LOCATION INSTEAD.

&&

BHH
Local storm report, Jun 13, 7:00 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
700 PM EDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     FLOOD            COLUMBUS                39.21N 85.91W
06/13/2018                   BARTHOLOMEW        IN   LAW ENFORCEMENT

            WATER IS UP TO THE DOOR HANDLES OF ONE OR
            MORE VEHICLES IN COLUMBUS. EXACT LOCATION
            UNKNOWN. REPORT OBTAINED VIA SOLICITED CALL
            TO SHERIFF DISPATCH.

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:39 PM EDTTornado Warning Tornado observedINDJennings36 min
Jun 12, 10:09 PM EDTFlash Flood WarningINDJennings3 hr
Jun 13, 1:15 AM EDTAreal Flood WarningINDJennings6 hr
Jun 13, 2:29 PM EDTSpecial Weather StatementINDRandolph46 min
Jun 13, 2:33 PM EDTSpecial Weather StatementINDHendricks, Marion42 min
Jun 13, 3:13 PM EDTSpecial Weather StatementINDHenry32 min
Jun 13, 3:21 PM EDTSpecial Weather StatementINDJohnson, Shelby39 min
Jun 13, 3:25 PM EDTSpecial Weather StatementINDRush50 min
Jun 13, 3:59 PM EDTSpecial Weather StatementINDJohnson, Shelby46 min
Jun 13, 4:13 PM EDTSpecial Weather StatementINDRush47 min
Jun 13, 4:28 PM EDTSpecial Weather StatementINDBartholomew, Decatur62 min
Jun 13, 4:36 PM EDTSevere Thunderstorm WarningINDDecatur, Shelby39 min
Jun 13, 4:52 PM EDTRiver Flood WarningINDJackson, Lawrence, Washington40 hr
Jun 13, 5:29 PM EDTSpecial Weather StatementINDBartholomew, Decatur61 min
Jun 13, 5:49 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Jennings41 min
Jun 13, 6:04 PM EDTAreal Flood WarningINDBartholomew, Decatur, Jackson, Jennings3 hr
Jun 13, 6:55 PM EDTFlash Flood WarningINDBartholomew, Decatur, Jackson, Jennings4 hr
Jun 13, 7:59 PM EDTAreal Flood WarningINDLawrence3 hr

Nearby

Flash Flood Warnings in Indiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.